Propylene glycol: the safe diluent that continues to cause harm

Pharmacotherapy. Jul-Aug 1996;16(4):690-3.

Abstract

Propylene glycol (PG) is present in many pharmaceutical products, lotions, ointments, and cosmetics. Although considered to be a relatively safe substance, overdoses have been associated with serious adverse effects. Propylene glycol intoxication occurred in a child and caused central nervous system depression and a severe metabolic acidosis. Initial assessment revealed an elevated serum anion gap, a slight increase in measured serum osmolality, and a normal osmolal gap. The child's acidosis was due to increased concentrations of lactate and pyruvate. The possibility of serious PG intoxication should be considered in any patient with an unexplained serious metabolic acidosis.

Publication types

  • Case Reports

MeSH terms

  • Acidosis / chemically induced*
  • Central Nervous System Diseases / chemically induced*
  • Child, Preschool
  • Drug Overdose / complications
  • Humans
  • Male
  • Pharmaceutical Vehicles / adverse effects*
  • Pharmaceutical Vehicles / poisoning
  • Propylene Glycol
  • Propylene Glycols / adverse effects*
  • Propylene Glycols / poisoning

Substances

  • Pharmaceutical Vehicles
  • Propylene Glycols
  • Propylene Glycol